Symmetry-breaking in cumulative measures of shapes of polymer models.

Details

Serval ID
serval:BIB_357CEB0096EE
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Symmetry-breaking in cumulative measures of shapes of polymer models.
Journal
Journal of Chemical Physics
Author(s)
Millett K.C., Rawdon E.J., Tran T.V., Stasiak A.
ISSN
1089-7690[electronic], 0021-9606[linking]
Publication state
Published
Issued date
2010
Volume
133
Number
15
Pages
154113
Language
english
Abstract
Using numerical simulations we investigate shapes of random equilateral open and closed chains, one of the simplest models of freely fluctuating polymers in a solution. We are interested in the 3D density distribution of the modeled polymers where the polymers have been aligned with respect to their three principal axes of inertia. This type of approach was pioneered by Theodorou and Suter in 1985. While individual configurations of the modeled polymers are almost always nonsymmetric, the approach of Theodorou and Suter results in cumulative shapes that are highly symmetric. By taking advantage of asymmetries within the individual configurations, we modify the procedure of aligning independent configurations in a way that shows their asymmetry. This approach reveals, for example, that the 3D density distribution for linear polymers has a bean shape predicted theoretically by Kuhn. The symmetry-breaking approach reveals complementary information to the traditional, symmetrical, 3D density distributions originally introduced by Theodorou and Suter.
Keywords
Computer Simulation, Models, Molecular, Molecular Conformation, Polymers/chemistry
Pubmed
Web of science
Create date
10/03/2011 17:23
Last modification date
20/08/2019 13:22
Usage data